The opinions expressed herein are those of the authors and do not reflect the official policy of the institutions that they are affiliated with (the FDA, the Armed Forces Institute of Pathology, and Georgetown University).
Demyelination occurring during anti–tumor necrosis factor α therapy for inflammatory arthritides †
Article first published online: 10 DEC 2001
Copyright © 2001 by the American College of Rheumatology
Arthritis & Rheumatism
Volume 44, Issue 12, pages 2862–2869, December 2001
How to Cite
Mohan, N., Edwards, E. T., Cupps, T. R., Oliverio, P. J., Sandberg, G., Crayton, H., Richert, J. R. and Siegel, J. N. (2001), Demyelination occurring during anti–tumor necrosis factor α therapy for inflammatory arthritides . Arthritis & Rheumatism, 44: 2862–2869. doi: 10.1002/1529-0131(200112)44:12<2862::AID-ART474>3.0.CO;2-W
- Issue published online: 10 DEC 2001
- Article first published online: 10 DEC 2001
- Manuscript Accepted: 26 JUL 2001
- Manuscript Received: 27 FEB 2001
To review the occurrence of neurologic events suggestive of demyelination during anti–tumor necrosis factor α (anti-TNFα) therapy for inflammatory arthritides.
The Adverse Events Reporting System of the Food and Drug Administration (FDA) was queried following a report of a patient with refractory rheumatoid arthritis who developed confusion and difficulty with walking after receiving etanercept for 4 months.
Nineteen patients with similar neurologic events were identified from the FDA database, 17 following etanercept administration and 2 following infliximab administration for inflammatory arthritis. All neurologic events were temporally related to anti-TNFα therapy, with partial or complete resolution on discontinuation. One patient exhibited a positive rechallenge phenomenon.
Further surveillance and studies are required to better define risk factors for and frequency of adverse events and their relationship to anti-TNFα therapies. Until more long-term safety data are available, consideration should be given to avoiding anti-TNFα therapy in patients with preexisting multiple sclerosis and to discontinuing anti-TNFα therapy immediately when new neurologic signs and symptoms occur, pending an appropriate evaluation.